Alert archive / Massachusetts / Snow Advisories in 2005

Snow Advisory 5, NWS Boston/Norton, MA

December 13, 2005Barnstable County, Massachusetts

NWS Boston/Norton, MA issued this snow advisory at Dec 13, 2005, 9:35 AM EST for Barnstable County, Massachusetts. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2005, 9:35 AM EST (14:35 UTC)
Expired
Dec 14, 2005, 2:44 PM EST
In force
29 hr
Issued by
NWS Boston/Norton, MA

County Barnstable County, MA

The radar

The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 2.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2005-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2005-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBOX 131435
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
935 AM EST TUE DEC 13 2005


MAZ022-132145-
/O.NEW.KBOX.SN.Y.0005.051213T1435Z-051214T1600Z/
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
935 AM EST TUE DEC 13 2005

...SNOW ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SNOW
ADVISORY FOR THE OUTER CAPE...WHICH IS IN EFFECT UNTIL 11 AM EST
WEDNESDAY.

THIS INCLUDES ALL TOWNS ON CAPE COD EAST OF HYANNIS.

ARCTIC HIGH PRESSURE OVER SOUTHEAST CANADA AND DEVELOPING LOW
PRESSURE OFFSHORE...WILL MAINTAIN A VERY COLD NORTHERLY WIND ACROSS
THE REGION THROUGH WEDNESDAY. OVER CAPE COD...THIS COLD AIR COMING
ACROSS THE RELATIVELY WARM WATERS OF MASSACHUSETTS BAY AND THE
ADJACENT COASTAL WATERS...WILL YIELD OCEAN EFFECT SNOW SHOWERS THIS
MORNING AND THROUGH TONIGHT....LIKELY LINGERING INTO WEDNESDAY MORNING.

THE SNOW BANDS WILL BECOME LIGHTER AND LESS WIDESPREAD THIS
AFTERNOON...BUT WILL THEN INCREASE IN COVERAGE AND INTENSITY AGAIN AFTER
SUNSET. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED TODAY...WITH
AN ADDITIONAL 1 TO 3 INCHES TONIGHT...YIELDING SNOW TOTALS OF 2 TO 5
INCHES BY WEDNESDAY MORNING. THE HEAVIEST SNOW WILL FALL EAST OF
HYANNIS.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

NOCERA
5 follow-up statements
000 
WWUS41 KBOX 132015
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EST TUE DEC 13 2005

MAZ022-140415-
/O.CON.KBOX.SN.Y.0005.000000T0000Z-051214T1600Z/
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
315 PM EST TUE DEC 13 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS INCLUDES ALL TOWNS ON CAPE COD EAST OF HYANNIS...SUCH AS
PROVINCETOWN...TRURO...WELLFLEET...EASTHAM...ORLEANS...BREWSTER...
DENNIS...YARMOUTH...HARWICH AND CHATHAM.

ARCTIC HIGH PRESSURE OVER SOUTHEAST CANADA AND DEVELOPING LOW
PRESSURE WELL OFFSHORE...WILL MAINTAIN A VERY COLD NORTHERLY WIND
ACROSS THE REGION TONIGHT AND WEDNESDAY. OVER CAPE COD...THIS COLD
AIR COMING ACROSS THE RELATIVELY WARM WATERS OF MASSACHUSETTS BAY AND
THE ADJACENT COASTAL WATERS...WILL CONTINUE TO GENERATE OCEAN EFFECT
SNOW SHOWERS TONIGHT AND WEDNESDAY MORNING. LIGHTER SNOW SHOWERS OR
FLURRIES MAY LINGER INTO WEDNESDAY NIGHT.

THE SNOW BANDS MAY BRIEFLY TAPER OFF TO FLURRIES EARLY THIS
EVENING...HOWEVER SNOW SHOWERS ARE EXPECTED TO REGENERATE LATER THIS
EVENING AND OVERNIGHT. SNOWFALL THROUGH THIS AFTERNOON HAS BEEN
AROUND ONE INCH. AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED BY MIDDAY
WEDNESDAY....BRING TOTAL ACCUMULATIONS UP TO 2 TO 4 INCHES WITH
HIGHEST AMOUNTS ACROSS THE OUTER CAPE...MAINLY EAST OF HYANNIS.

EXPECT TRAVEL TO BECOME DIFFICULT TONIGHT AND ESPECIALLY DURING THE
MORNING COMMUTE WEDNESDAY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

NOCERA
000 
WWUS41 KBOX 140300
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1000 PM EST TUE DEC 13 2005

MAZ022-141100-
/O.CON.KBOX.SN.Y.0005.000000T0000Z-051214T1600Z/
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
1000 PM EST TUE DEC 13 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY. 

THE COMBINATION OF AN ARCTIC HIGH PRESSURE OVER SOUTHEAST CANADA AND
A DEVELOPING LOW PRESSURE SYSTEM WELL OFFSHORE...WILL MAINTAIN VERY
COLD NORTHERLY WINDS ACROSS THE REGION OVERNIGHT AND WEDNESDAY. THIS COLD
AIR WILL GENERATE OCEAN EFFECT SNOW SHOWERS OVER CAPE COD AS IT MOVES ACROSS
THE RELATIVELY WARM WATERS OF MASSACHUSETTS BAY AND THE ADJACENT COASTAL
WATERS OVERNIGHT AND WEDNESDAY MORNING. LIGHTER SNOW SHOWERS OR FLURRIES
MAY LINGER INTO WEDNESDAY NIGHT.

THE SNOW BANDS HAVE TEMPORARILY ENDED...HOWEVER SNOW SHOWERS ARE
EXPECTED TO REDEVELOP OVERNIGHT. SNOWFALL ACCUMULATIONS OF AROUND 1
INCH WERE PRODUCED FROM TUESDAY MORNINGS OCEAN EFFECT SNOW. BETWEEN 1 AND 3
INCHES OF ADDITIONAL SNOWFALL IS EXPECTED BY MIDDAY WEDNESDAY....BRINGING
TOTAL SNOW ACCUMULATIONS UP TO 2 TO 4 INCHES.

EXPECT TRAVEL TO BECOME DIFFICULT DURING THE MORNING COMMUTE WEDNESDAY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND
USE CAUTION WHILE DRIVING.

$$


TLM/FRANK
000 
WWUS41 KBOX 140926
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
426 AM EST WED DEC 14 2005

MAZ022-141730-
/O.EXT.KBOX.SN.Y.0005.000000T0000Z-051214T2100Z/
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
426 AM EST WED DEC 14 2005

...SNOW ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE SNOW ADVISORY IS NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR
CAPE COD.

THE COMBINATION OF AN ARCTIC HIGH PRESSURE SYSTEM OVER SOUTHEAST
CANADA AND A DEVELOPING GALE CENTER WELL OFFSHORE...WILL MAINTAIN
VERY COLD NORTHERLY WINDS ACROSS THE CAPE AND ADJACENT WATERS TODAY.

THE COLD AIR BLOWING OVER THE RELATIVELY WARMER OCEAN WATER GENERATED
SNOW SHOWERS OVER CAPE COD OVERNIGHT. THESE WIDESPREAD SNOW SHOWERS
WILL TAPER OFF TO SCATTERED SNOW SHOWERS THROUGH THE MORNING HOURS
AND INTO THIS AFTERNOON.

ALTHOUGH SNOWFALL ACCUMULATION WILL BE LIGHT AND FLUFFY...A TOTAL OF 2
TO 4 INCHES OF ACCUMULATION IS EXPECTED THROUGH 4 PM.

THIS SNOW ADVISORY HAS BEEN ISSUED FOR LOCALIZED OCEAN EFFECT SNOWFALL
AMOUNTS OF 2 TO 4 INCHES. MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION
TO THE CHANGING ROAD CONDITIONS DUE TO THE VARIATION IN INTENSITY OF
THE OCEAN EFFECT SNOW BANDS IN THE AREA. IT IS NOT UNCOMMON TO
EXPERIENCE LIGHT SNOW SHOWERS THEN TO ENCOUNTER A MUCH HEAVIER SNOW
SQUALL IN JUST A SHORT DISTANCE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

$$

KAB
000 
WWUS41 KBOX 141426
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
926 AM EST WED DEC 14 2005

MAZ022-142100-
/O.CON.KBOX.SN.Y.0005.000000T0000Z-051214T2100Z/
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
926 AM EST WED DEC 14 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

THE COMBINATION OF AN ARCTIC HIGH PRESSURE SYSTEM OVER SOUTHEAST
CANADA AND A DEVELOPING GALE CENTER WELL OFFSHORE...WILL MAINTAIN
VERY COLD NORTHERLY WINDS ACROSS THE CAPE AND ADJACENT WATERS TODAY.

THE COLD AIR BLOWING OVER THE RELATIVELY WARMER OCEAN WATER WILL CONTINUE
TO GENERATED SNOW SHOWERS OVER CAPE COD THIS AFTERNOON. SOME OF THE HEAVY
SNOW SHOWERS COULD REDUCE VISIBILITY TO BELOW 1 MILE.  

ALTHOUGH SNOWFALL ACCUMULATION WILL BE LIGHT AND FLUFFY...A TOTAL
OF 2 TO 4 INCHES OF ACCUMULATION IS EXPECTED THROUGH 4 PM.

THIS SNOW ADVISORY HAS BEEN ISSUED FOR LOCALIZED OCEAN EFFECT
SNOWFALL AMOUNTS OF 2 TO 4 INCHES. MOTORISTS ARE URGED TO PAY
SPECIAL ATTENTION TO THE CHANGING ROAD CONDITIONS DUE TO THE
VARIATION IN INTENSITY OF THE OCEAN EFFECT SNOW BANDS IN THE
AREA. IT IS NOT UNCOMMON TO EXPERIENCE LIGHT SNOW SHOWERS THEN TO
ENCOUNTER A MUCH HEAVIER SNOW SQUALL IN JUST A SHORT DISTANCE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

$$

DRV
000 
WWUS41 KBOX 141944
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EST WED DEC 14 2005

MAZ022-142045-
/O.CAN.KBOX.SN.Y.0005.000000T0000Z-051214T2100Z/
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
244 PM EST WED DEC 14 2005

...SNOW ADVISORY IS CANCELLED...

COLD DRY AIR IS SLOWING SPREADING SOUTH TOWARD THE CAPE AND NANTUCKET
ISLAND. AS A RESULT...THE WIDESPREAD SNOW SHOWERS HAVE DIMINISHED.  
THE POTENTIAL FOR ADDITIONAL ACCUMULATING SNOW HAS ENDED AND THE SNOW
ADVISORY IS CANCELED.

SCATTERED SNOW SHOWERS ARE STILL POSSIBLE THIS EVENING ACROSS PARTS
OF CAPE COD AND NANTUCKET ISLAND.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this snow advisory went out at Dec 13, 5:40 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 13, 5:40 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EST TUE DEC 13 2005

.SHORT TERM (REST OF TODAY)...
UPDATED FORECAST TO REFLECT CLOUD COVER OVER ALL OF ESSEX COUNTY
INTO GREATER BOSTON AREA. ALSO INCLUDED SLIGHT CHANCE POPS FOR SHSN
THIS MORNING FOR WESTERN ESSEX COUNTY AND THE GREATER BOS AREA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 355 AM EST TUE DEC 13 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY)...
FOR THIS PERIOD SYNOPTIC SITUATION IS CUT...DRY...AND COLD FOR
INTERIOR SECTIONS...BUT EAST OF THE CAPE COD CANAL NEED TO REVIEW
THE MESOSCALE PROCESSES TO DETERMINE FORECAST.

ON THE BIG SCALE SURFACE HIGH PRESSURE BUILDS OVER NEW ENGLAND AND
SOUTHERN QUEBEC TODAY THROUGH WEDNESDAY. 500MB TROUGH PASSES
OVERHEAD THIS AFTERNOON AFTERWHICH RISING HEIGHTS.  SO OVER THE
INTERIOR BENIGN WEATHER WITH LITTLE IN THE WAY OF CLOUDS...BUT MUCH
IN THE WAY OF COLD.  WITH ARCTIC AIR SETTLING OVER
REGION...RADIATIONAL COOLING TONIGHT WILL ENABLE TEMPERATURES TO
PLUMMET INTO THE SINGLE DIGITS OVER THE INTERIOR WITH SOME READINGS
DROPPING BELOW ZERO. NO DOUBT COLDEST NIGHT OF THE SEASON TONIGHT.
FOR TUESDAY AND WEDNESDAY GOING WITH HIGHS IN THE 20S TO LOW 30S.
OVERALL FOLLOWED A BLEND OF GFS AND NAM MOS WITH HEAVIER ON NAM MOS.

NOW FOR EAST OF CAPE COD CANAL...LOOKS LIKE MORE OF A WINDEX EVENT TO
UNFOLD THIS MORNING OVER MID AND OUTER CAPE AS ARCTIC AIR INITIALLY
SPILLS OVER RELATIVELY WARMER OCEAN WATERS. CURRENT SATELLITE AND
RADAR SHOWS STRATO CU DECK AND -SHSN/FLURRIES MOVING ACROS CAPE ANN
AND EXPECT THIS TO TRANSLATE TO OUTER CAPE THROUGH THE MORNING HOURS.
THE DRY ARCTIC AIRMASS WILL PICK UP MOISTURE ON ITS TRAVEL SE. ADDING
TO THE MOISURE...1000-850MB OMEGA SWINGS ACROSS OUTER CAPE AS SHOWN
BY BOTH GFS AND NAM12. SO WITH MOISTURE...LIFT...AND UNSTABLE
SOUNDINGS FROM THE SURFACE TO JUST UNDER 850MB...THINKING THAT SQUALL
LIKE CONDITIONS WILL OCCUR BETWEEN 12-16Z...THEN TAPER OFF BY 18Z AS
WE LOSE LOW LEVEL LIFT. ACCUMULATIONS OF SNOW SHOULD BE AROUND AN
INCH OR LESS.

THEN WE TURN OUR ATTENTIONS TO TUESDAY NIGHT AND EARLY WEDNESDAY
EAST OF THE CANAL FOR OCEAN EFFECT SNOW SHOWERS.  MODELS INDICATING
UNIDIRECTIONAL NORTHERLY WIND FLOW FROM THE SURFACE THROUGH ABOUT
900MB. BASED ON LOCAL STUDY...FAVORABLE PATTERN AND THRESHOLDS BEING
MET OR EXCEEDED TUESDAY NIGHT...SUCH AS SUBSIDENCE INVERSION ABOVE
850MB...LAKE INDUCED CAPE GREATER THAN 400J/KG...NORMALIZED CAPE
GREATER THAN 0.18...AND DIFFERENCE BETWEEN SST AND 900-850MB GREATER
THAN 20C. ALL THIS POINTS TOWARD ACCUMULATING SNOW. BUT TO ISSUE AN
ADVISORY AT THIS TIME IS THE QUESTION.

SOME CONCERNS TO NOT ISSUE A SNOW ADVISORY ARE THAT GFS AND NAM12
MODEL CROSS SECTIONS ARE NOW LIMITING LOW LEVEL LIFT AND INCREASING
MEAN WIND SPEED IN THE MIXED LAYER. THE LACK OF LIFT IS NOT SO MUCH A
CONCERN...BUT AVERAGE WIND ALTHOUGH NORTHERLY...IS BORDERING 25KTS.
THIS SPEED WILL ACT TO LIMIT PARCEL RESIDENCE TIME OVER THE OUTER
CAPE...BUT GIVES GREATER CONFIDENCE THAT DOWNSTREAM NANTUCKET WILL
GET A BOUT OF THE OES...AND A NORTHERLY WIND GIVES GREATER CONFIDENCE
THAT THE MID CAPE WILL SEE SNOW. SO...EXPECT THE SNOW...BUT THINKING
UNFAVORABLE MEAN WIND SPEED WILL LIMIT SNOWFALL AMOUNTS JUST BELOW
ADVISORY. NEXT SHIFT CAN RE-EVALUATE AND WE STILL HAVE TIME TO ISSUE
A SNOW ADVISORY IF NEED BE.

QPF...INTERESTING IS THAT OPERATIONAL GFS HAS BEEN POINTING TOWARD
ACCUMULATING SNOW ON OUTER CAPE FOR THE PAST 5 NIGHTS. LATEST
ENSEMBLE MEMBERS ARE ALSO GIVING QPF OVER CAPE. GIVEN THOUGHTS ABOVE
WILL GO WITH A 1 TO 3 INCH TOTAL FOR TONIGHT AND CONTINUE WITH SPS.

BESIDES SUNSHINE AND DAYTIME HEATING ON WEDNESDAY...850MB RIDGE AXIS
AND SUBSIDENCE BECOMES MORE A FACTOR BY WEDNESDAY
AFTERNOON...SHRINKING DEPTH OF OCEAN EFFECT MIXED LAYER MACHINE...AND
THEREBY PUTTING AN END TO THE SNOW.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
LINGERING COLD AIR OVER THE WATERS (-10 TO -12C AT 850 MB) WITH LOW
LEVEL UNIDIRECTIONAL FLOW AND WITH SPEEDS OF OVER 12 KNOTS DURING
WEDNESDAY EVENING.  THE FLOW IS NNW GRADING TO NW. THIS IS ENOUGH TO
CONTINUE OCEAN EFFECT SHOWERS WITH THE FETCH POINTING TO EITHER THE
OUTER CAPE OR JUST OFFSHORE.  THE FLOW DIMINISHES AND TURNS
OVERNIGHT AND LESS COLDER AIR MOVES IN ALOFT...SO THESE SHOWERS
SHOULD DIMINISH OVERNIGHT.  ELSEWHERE HIGH PRESSURE BUILDS IN TO
BRING FAIR SKIES AND CHILLY TEMPS.

THE MAIN CONCERN THIS FORECAST PERIOD IS THE DEVELOPING STORM FOR
LATE IN THE WEEK.  THE 00Z GFS IS A TAD SLOWER AND FARTHER WEST WITH
THE TRACK OF THE SURFACE LOW UP THE COAST.  WITH A NEGATIVE TILT
TROF ALOFT SUCH A TRACK IS REASONABLE...AND THE LACK OF A GOOD
MARITIMES HIGH TAKES AWAY A POTENTIAL COLD AIR ANCHOR. HOWEVER BOTH
THE GFS AND THE GLOBAL HINT AT SOME COLD AIR DAMMING IN THEIR MSLP
PATTERNS AT 12Z FRIDAY.  AND THE GFS FORECASTS A 45-50 KNOT LOW
LEVEL AGEOSTROPIC FLOW OVER THE INTERIOR FRIDAY MORNING WHICH WOULD
WORK AGAINST THE TENDANCY FOR THE FLOW THERE TO TURN EAST AND MILD.
WITH THE SLOWER TIMING...THICKER CLOUDS WOULD ARRIVE LATER IN THE
DAY THURSDAY AND PRECIPITATION NOT UNTIL AFTER MIDNIGHT.  A FURTHER
THOUGHT IS THAT ANY TENDANCY TO HOLD COLD AIR IN THE INTERIOR MAY
ALSO ENCOURAGE A MORE EASTERLY TRACK IN THE COASTAL LOW.

WITH ALL OF THESE FACTORS IN MIND...WE HAVE SLOWED THE ONSET OF
CLOUDS AND PRECIP BY AROUND 6 HOURS.  THIS KEEPS SKIES SUNNY FOR THE
START OF THURSDAY AND HOLDS OFF THE OVERCAST UNTIL NIGHT.  CHANCE
POPS MOVE INTO THE CT AND WESTERN MASS ZONES TOWARD MIDNIGHT WITH
LIKELY POPS STILL EXPECTED IN ALL ZONES BY MORNING.

THE PRECIP TYPE STILL LOOKS LIKE A MESS.  ONSHORE FLOW OFF 44 DEGREE
WATER FAVORS A WARMING OF THE LOWER LAYERS AND RESULTING CHANGE TO
RAIN.  ANY STRONG AGEOSTROPIC DRAINAGE FLOW IN THE INTERIOR WILL
RESIST THIS AND RETAIN LOW LEVEL COLD AIR.  SO WE WILL GO WITH A
CHANGE TO RAIN ALONG THE COAST...BUT A MIX INLAND OF I-95.

WE HAVE ALSO ENDED THE PRECIP SOONER FRIDAY NIGHT BASED ON MOVEMENT
OF THE SURFACE LOW.

AVIATION...
VFR TODAY AND TONIGHT FOR ALL BUT HYA AND ACK. FOR HYA AND
ACK...CEILINGS TO LOWER TO MVFR LATER THIS MORNING WITH SCATTERED
SHSN. A BRIEF IMPROVEMENT THIS AFTERNOON TO VFR...ONLY TO LOWER TO
MVFR TONIGHT DUE TO OCEAN EFFECT SNOW SHOWERS.

MARINE...
COLD AIR ADVECTION OVER WARM WATERS WILL YIELD BRISK NORTHERLY WIND
GUSTS TO AROUND 25 KTS TODAY THROUGH WEDNESDAY OVER MOST OUTER
WATERS. BOS HARBOR AND NARR BAY WILL BE BELOW SCA THROUGH WED AND
BUZZ BAY/MVY SOUND/ BID AND RID SOUNDS SHOULD REMAIN JUST UNDER
SCA...EXCEPT FOR TONIGHT. SEAS WILL CONTINUE TO REMAIN ROUGH OVER
OUTER WATERS THROUGH THURSDAY MORNING.

THE MAIN CONCERN ON THE WATERS WILL COME WITH THE THURSDAY
NIGHT/FRIDAY COASTAL LOW.  THE GRADIENT IS TIGHT ENOUGH TO SUPPORT
AT LEAST SMALL CRAFT SUSTAINED WINDS...AND WITH 60 KT WINDS MOVING
OVERHEAD AT 950 MB WE ARE CONCERNED WITH THE POTENTIAL FOR GALE
FORCE GUSTS.  THE GFS ALSO BRINGS 35-40 KTS WITHIN MIXING RANGE OF
THE SURFACE FRIDAY EVENING...LEAVING A POTENTIAL FOR SUSTAINED GALES
AT THAT TIME.  ALL FACTORS TO BE WATCHED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ231-232 UNTIL 6 PM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ233>235-237 FROM 6 PM TUESDAY TO 6
     AM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ250-254-255 UNTIL 11 AM THURSDAY.
&&

SHORT TERM...KAB
Hazardous weather outlook, Dec 13, 6:09 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
609 AM EST TUE DEC 13 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
609 AM EST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT
OCEAN EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP ON THE MID AND
OUTER SECTIONS OF CAPE COD TODAY AND TONIGHT. SNOW ACCUMULATIONS OF
UP TO 4 INCHES ARE POSSIBLE THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER MIX OF SNOW...SLEET...FREEZING RAIN...AND RAIN WILL AFFECT
SOUTHERN NEW ENGLAND LATE THURSDAY NIGHT INTO FRIDAY. THE
PRECIPITATION MAY START AS SNOW LATE THURSDAY NIGHT...BUT WILL MIX
WITH OR CHANGE TO SLEET AND FREEZING RAIN BY FRIDAY. THE MOST SNOW
WILL OCCUR IN WESTERN AND CENTRAL MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE...WHERE SEVERAL INCHES ACCUMULATION ARE POSSIBLE. THE
PRECIPITATION WILL CHANGE TO RAIN ALONG AND EAST OF I-95 DURING
FRIDAY.

GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED DURING THE NEXT 24 HOURS.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATION FROM
THE OCEAN EFFECT SNOW SHOWERS TODAY AND TONIGHT.

WTB

In the hours before

Special weather statement, Dec 13, 5:16 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
516 AM EST TUE DEC 13 2005

MAZ022-024-131230-
BARNSTABLE MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
NANTUCKET
516 AM EST TUE DEC 13 2005

...ACCUMULATING SNOW LIKELY FOR PARTS OF CAPE COD AND NANTUCKET THROUGH
WEDNESDAY MORNING...

SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE MID AND OUTER CAPE THIS
MORNING...POSSIBLY GRAZING THE ISLAND OF NANTUCKET BY NOON. THERE
WILL BE A BRIEF BREAK IN THE ACTION THIS AFTERNOON...BEFORE A SECOND
ROUND OF SNOW SHOWERS DEVELOPS THIS EVENING AND CONTINUES THROUGH
WEDNESDAY MORNING.

THE FIRST BATCH OF SNOW SHOWERS THIS MORNING WILL ACCOMPANY AN ARCTIC
FRONT SWEEPING ACROSS THE EAST COASTAL WATERS VIA BRISK NORTHWEST
WINDS. SNOW SQUALLS WILL BE POSSIBLE FOR A TIME THIS
MORNING...ESPECIALLY OVER THE OUTER CAPE FROM PROVINCETOWN TO
CHATHAM...WHERE AROUND AN INCH OF SNOW ACCUMULATION IS POSSIBLE.
SCATTERED SNOW SHOWERS WILL THEN TAPER OFF FOR A TIME THIS AFTERNOON.

WINDS WILL TURN NORTHERLY THIS AFTERNOON AND CONTINUE THROUGH
WEDNESDAY MORNING. A PROLONGED COLD BRISK NORTHERLY WIND BLOWING
ACROSS THE RELATIVELY WARM OCEAN WATERS...WILL CAUSE THE DEVELOPMENT
OF OCEAN EFFECT SNOW SHOWERS TONIGHT. THE FAVORABLE LOCATIONS FOR
OCEAN EFFECT SNOW SHOWERS TONIGHT WILL BE ACROSS THE MID AND OUTER
CAPE...AND THE ISLAND OF NANTUCKET. THE CURRENT FORECAST IS FOR A 1
TO 3 INCH SNOW ACCUMULATION. HOWEVER...THERE EXISTS THE POTENTIAL FOR
HIGHER AMOUNTS OF 2 TO 5 INCHES EAST OF HYANNIS. WEST OF HYANNIS...
LITTLE IF ANY ACCUMULATION IS EXPECTED. FOR NANTUCKET...LESS SNOW IS
EXPECTED WITH 1 TO AS MUCH AS 2 INCHES POSSIBLE.

IF LATER FORECASTS INDICATE GREATER CERTAINTY THAT SNOW
ACCUMULATIONS WILL BE ON THE ORDER OF 2 TO 5 INCHES TONIGHT...A SNOW
ADVISORY WILL BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST INFORMATION.

KAB

Nearby

Snow Advisories in Massachusetts, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.